Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 90, NWS Tallahassee, FL

May 31, 20154 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2015, 2:46 PM EDT for 4 counties in Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2015, 2:46 PM EDT (18:46 UTC)
Expired
May 31, 2015, 3:30 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Colquitt County, GA, Grady County, GA, Mitchell County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 66 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:15 PM EDTTSTM WND DMG2 W Pelham, GAONE TREE DOWN WEST OF PELHAM NEAR SR 112.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS52 KTAE 311846
SVRTAE
GAC071-131-205-275-311930-
/O.NEW.KTAE.SV.W.0090.150531T1846Z-150531T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHEASTERN MITCHELL COUNTY IN SOUTHWESTERN GEORGIA...
  WESTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHWESTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 330 PM EDT

* AT 246 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR OCHLOCKNEE...OR 7 MILES EAST OF
  CAIRO...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAIRO...THOMASVILLE...PELHAM...CAMILLA...MOULTRIE...OCHLOCKNEE...
  COOLIDGE...COTTON...AKRIDGE...CENTER HILL...QUALITY...PASCO...PINE
  PARK...MOULTRIE MUNICIPAL A/P...ELPINO...HINSONTON...
  MERRILLVILLE...DAWESVILLE...SPENCE AND MURPHY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3075 8401 3084 8429 3123 8416 3113 8374
TIME...MOT...LOC 1846Z 204DEG 30KT 3090 8409 

$$

42-DVD
1 follow-up statement
332 
WWUS52 KTAE 311908
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT SUN MAY 31 2015

GAC071-131-205-275-311930-
/O.CON.KTAE.SV.W.0090.000000T0000Z-150531T1930Z/
GRADY GA-MITCHELL GA-THOMAS GA-COLQUITT GA-
308 PM EDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN GRADY...SOUTHEASTERN MITCHELL...NORTHWESTERN THOMAS
AND SOUTHWESTERN COLQUITT COUNTIES...

AT 308 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OCHLOCKNEE...OR 7 MILES SOUTHEAST OF PELHAM...MOVING
NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
PELHAM...CAMILLA...MOULTRIE...OCHLOCKNEE...COOLIDGE...COTTON...CENTER
HILL...QUALITY...MOULTRIE MUNICIPAL A/P...HINSONTON...MERRILLVILLE...
SPENCE...MURPHY AND CHASTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3091 8390 3101 8423 3123 8416 3113 8374
TIME...MOT...LOC 1908Z 195DEG 28KT 3107 8404 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:51 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 31, 9:51 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
951 AM EDT SUN MAY 31 2015

.NEAR TERM [THROUGH TODAY]...

A RETURN TO MORE TYPICAL SUMMERTIME CONVECTION IS ON TAP FOR TODAY.
LOW-LEVEL FLOW IS EXPECTED TO BECOME SOUTHERLY, WHICH WILL HELP TO
MAINTAIN UPPER 60S/LOWER 70S DEW POINTS THIS AFTERNOON. IN
ADDITION, DEEP LAYER MOISTURE IS FORECAST TO INCREASE WITH PWATS
RISING BACK ABOVE 1.5 INCHES ACROSS THE FORECAST AREA. THE 12Z
KTAE SOUNDING SUPPORTS THIS. THESE FACTORS, ALONG WITH THE
APPROACH OF AN UPPER TROUGH FROM THE WEST, POINT TO AN INCREASE IN
CONVECTIVE COVERAGE THIS AFTERNOON. CLIMATOLOGY FOR SOUTHERLY FLOW
(SUPPORTED BY LOCAL HI-RES GUIDANCE), SUGGESTS ACTIVITY BEGINNING
ALONG AND SOUTH OF I- 10 BY EARLY AFTERNOON AND SPREADING WELL
INLAND BY LATE AFTERNOON/EARLY EVENING. THIS IS ALSO SUPPORTED BY
ECAM GUIDANCE. SPC DOES HAVE MOST INLAND AREAS OUTLOOKED FOR A
MARGINAL RISK FOR SEVERE STORMS AS COOLER MID LEVEL TEMPS WILL
INCREASE LAPSE RATES. DAMAGING WINDS WOULD BE THE PRIMARY THREAT.

&&

.PREV DISCUSSION [641 AM EDT]...

.SHORT TERM [TONIGHT THROUGH TUESDAY]...

LOW-MID LEVEL FLOW WILL BE OUT OF THE SOUTH DURING THIS PERIOD,
WHICH TENDS TO ENHANCE RAIN CHANCES OVER OUR FORECAST AREA IN THE
SUMMER SEA BREEZE CONVECTIVE SEASON. POPS WERE NUDGED UP TOWARD
THE HIGH END OF GUIDANCE. 1000-700MB WINDS ARE FORECAST TO BE
WEAKER ON MONDAY, WHICH TENDS TO FAVOR HIGHER COVERAGE FOCUSED IN
OUR FLORIDA ZONES, AND STRONGER ON TUESDAY WHICH FAVORS FAIRLY
HIGH COVERAGE OVER OUR ENTIRE AREA. THEREFORE, SOME AREAS OF
"LIKELY" (60%) POPS WERE INCLUDED ON TUESDAY. HIGHS SHOULD BE A
LITTLE COOLER THAN IN RECENT DAYS DUE TO INCREASED CLOUD COVER AND
RAIN CHANCES - GENERALLY IN THE MID-UPPER 80S.

.LONG TERM [TUESDAY NIGHT THROUGH SUNDAY]...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
EXTENDED PERIOD AS A MID-UPPER LEVEL CLOSED LOW MEANDERS AROUND
THE SOUTHEAST. THE EXACT POSITIONING WILL PLAY A ROLE IN JUST HOW
HIGH RAIN CHANCES ARE, BUT THERE IS SOME INCONSISTENCY BETWEEN THE
OPERATIONAL GFS AND ECMWF. HIGHS SHOULD CONTINUE IN THE MID-UPPER
80S WITH LOWS IN THE UPPER 60S TO LOWER 70S.

.AVIATION...

[THROUGH 12Z MONDAY] SOME PATCHY FOG EXISTS ACROSS THE REGION BUT
HAS THUS FAR AVOIDED THE TERMINALS. VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH MOST OF THE TAF PERIOD...HOWEVER VIS RESTRICTIONS
INTO THE IFR RANGE ARE LIKELY WITH ANY THUNDERSTORMS. THE SHOWERS
AND STORMS MAY GET AN EARLY START NEAR THE GULF COAST ALONG THE
SEA BREEZE...POSSIBLY AFFECTING TLH AND ECP AS EARLY AS THE 16-18Z
TIME FRAME BEFORE EXPANDING INLAND. ALL TERMINALS WILL HAVE A
CHANCE FOR RAIN AND STORMS TODAY. THE STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL AND GUSTY WINDS.

.MARINE...

LIGHT WINDS AND RELATIVELY CALM SEAS ARE EXPECTED THROUGH THE
FORECAST PERIOD. WINDS AND SEAS MAY BE LOCALLY HIGHER NEAR
THUNDERSTORMS. WINDS WILL SHIFT ONSHORE AND BE ENHANCED NEAR THE
COAST EACH AFTERNOON WITH THE SEA BREEZE CIRCULATION.

.FIRE WEATHER...

WITH INCREASED RAIN CHANCES OVER THE NEXT FEW DAYS AND HUMIDITY
VALUES REMAINING WELL ABOVE CRITICAL LEVELS, NO HAZARDOUS FIRE
CONDITIONS ARE ANTICIPATED.

.HYDROLOGY...

AS LOW-MID LEVEL FLOW TURNS TO A MORE SOUTHERLY DIRECTION OVER THE
NEXT FEW DAYS, WE SHOULD SEE RAIN CHANCES INCREASE WITH HIGHER
COVERAGE OF SHOWERS AND STORMS DURING THAT TIME FRAME. WHILE
AVERAGE RAIN TOTALS OVER THE NEXT FEW DAYS SHOULD BE AROUND 0.5 TO
1.0 INCHES, LOCALLY HIGHER RAINFALL TOTALS WILL BE LIKELY WITH
SLOW STORM MOTIONS EXPECTED. WIDESPREAD FLOODING IS NOT
ANTICIPATED, BUT IF SLOW-MOVING STORMS PRODUCE HEAVY RAINFALL SOME
ISOLATED URBAN OR SMALL STREAM FLOODING CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   90  70  89  71  87 /  50  10  50  20  60
PANAMA CITY   85  72  83  72  83 /  30  20  30  30  50
DOTHAN        89  69  87  68  85 /  50  30  40  30  60
ALBANY        89  69  89  69  87 /  50  40  40  30  50
VALDOSTA      91  68  90  69  87 /  50  40  40  20  60
CROSS CITY    89  69  89  70  87 /  50  40  40  20  60
APALACHICOLA  86  72  85  72  84 /  20  20  30  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WOOL/LAMERS
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...LAMERS
MARINE...LAMERS
FIRE WEATHER...CAMP
HYDROLOGY...LAMERS

In the hours before

Local storm report, May 31, 1:38 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             1 WSW LAKE JACKSON      30.52N 84.35W
05/31/2015  E0.75 INCH       LEON               FL   TRAINED SPOTTER

&&

DVD
Local storm report, May 31, 2:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     5 S OCHLOCKNEE          30.90N 84.06W
05/31/2015                   THOMAS             GA   911 CALL CENTER

            TREE DOWN AT MADDOX RD AND STEWART RD.

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:47 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady43 min
May 31, 2:10 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas50 min
May 31, 3:37 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Early, Miller, Mitchell, Worth37 min
May 31, 4:33 PM EDTSevere Thunderstorm WarningTAETerrell42 min
May 31, 4:37 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Worth38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.